Dubai: A couple has filed a complaint against a doctor for alleged negligence that they claim led to the loss of their baby.
Filipino expatriates Eric and Melinda Bartolome were due to have their first child in August after four years of marriage.
I’m seeking answers. I just want to know what happened, in just 21 hours to be exact, after taking the medicine. I really think it’s the medicine that caused it
But they told Gulf News they lost their baby boy at 19 weeks after Melinda claims she developed a negative reaction to an antihypertensive drug which was prescribed by a Dubai Healthcare City (DHCC) hospital doctor, identified as E.M.F., in May.
A hospital official told Gulf News they are investigating the case.
In her complaint, Melinda said she was referred to Dr. E.M.F. after her previous doctor had gone on vacation.
During their first check-up on May 15, they did an ultrasound on the foetus.
“She told us that I was okay, the baby is fine and normal. She even pointed at the baby’s mouth when it opened and made us hear his heartbeat,” Melinda said in her letter to DHCC.
“I’m seeking answers. I just want to know what happened, in just 21 hours to be exact, after taking the medicine. I really think it’s the medicine that caused it,” Melinda told Gulf News.
DHCC in a statement said they’re extending their “deepest sympathy to Ms Melinda Bartolome on the loss of her baby. The complaint is currently being investigated and no additional information is available at this time.”
Dr E.M.F. meanwhile said Melinda’s blood pressure reading was 130/70, which her previous doctor indicated as normal.
The doctor then changed her medication from Aldomet — which was prescribed by Melinda’s two previous doctors — to Trandate, with the generic name labetalol.
“She [Melinda] was on a very old fashioned blood pressure medication called Aldomet. So, she was moved to labetalol, which is the current practice in terms of management of blood pressure problems in pregnancy,” Dr. E.M.F., who has been in practice for nearly two decades, said.
Three hours after taking the drug, Melinda reportedly felt some tingling sensation in her scalp, fever and chills.
By 2am, she noticed some light brown watery discharge on her underpants, which continued for three hours. She also felt dizzy and heavy.
When they decided to go to the hospital the morning after, Melinda felt a sudden pain in her abdomen.
Within two minutes, she was in labour.
“From where I was, I could see the baby come out, feet first. When he finally breached, he just fell right into my hands,” Eric told Gulf News, breaking into tears.
Dr. E.M.F. said that the drug was safe and that what had caused the miscarriage was a uterine infection. No laboratory results could confirm this, however.
“I know it’s a bereavement. In 19 weeks it’s extremely tragic to lose a baby. The fact is the waters breaking is not something that we can predict. There was nothing to indicate that there was any infection. We don’t have these abilities to predict. We’re humans, we don’t have a crystal ball, I’m afraid. So, we see people today, they might go into labour tonight,” Dr. E.M.F. said.